Many seniors take tranquilizers like Valium and Xanax to treat
agitation and insomnia. Older patients, although making up
only 13% of the population, consume about half of all prescriptions
drugs. Despite their benefits, these drugs have been blamed
for dangerous side effects, including addiction, confusion,
dizziness, and hip fracture.
The authors of a study in The American Journal of Psychiatry,
June 2001, sought to determine which characteristics of these
drugs, also called benzodiazepines, were most likely to cause
negative side effects. They examined characteristics including
dosage and duration of use for over 1,200 hip fracture patients,
all of whom were at least 65 years old.
Any dosage of benzodiazepines, even the modest prescription
dosages suggested for older patients, increased hip fracture
risk by 50%. Usage of the drugs increased hip fracture risk
even more during the first two weeks of use (60% increase)
and after more than one month of continued use (80% increase).
If you currently take medication for insomnia or agitation,
you may want to consider alternative forms of therapy. Regular
exercise - even daily walking - and good nutrition can help
you stay calm and sleep better. Avoid stimulants like caffeine,
sugars, and tobacco, which can make you more excitable.
Wang PS, Bohn RL, Glynn
RJ, et al. Hazardous benzodiazepine regimens in the elderly:
Effects of half-life, dosage, and duration on risk of hip
fracture. The American Journal of Psychiatry June 2001:
158, pp. 892-898.
For more information on senior health issues, go to http://www.chiroweb.com/tyh/senior.html